Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Morristown, TN

June 23, 20165 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2016, 10:10 PM EDT for 5 counties in Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2016, 10:10 PM EDT (02:10 UTC)
Expired
Jun 23, 2016, 10:50 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Campbell County, TN, Knox County, TN, Scott County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 69 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:17 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS54 KMRX 240210
SVRMRX
TNC001-013-093-151-173-240300-
/O.NEW.KMRX.SV.W.0069.160624T0210Z-160624T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 PM EDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCOTT COUNTY IN EASTERN TENNESSEE...
  SOUTHERN CAMPBELL COUNTY IN EASTERN TENNESSEE...
  NORTHERN KNOX COUNTY IN EASTERN TENNESSEE...
  ANDERSON COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN UNION COUNTY IN EASTERN TENNESSEE...

* UNTIL 1100 PM EDT

* AT 1010 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR LA FOLLETTE TO 11 MILES NORTHEAST OF
  WARTBURG... MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OAK RIDGE...CLINTON...LA FOLLETTE...MAYNARDVILLE...
  OLIVER SPRINGS...PLAINVIEW...JACKSBORO...CARYVILLE...HALLS...
  LAKE CITY...NORRIS...COVE LAKE S.P....BIG RIDGE S.P....
  ANDERSONVILLE...PAULETTE...NORRIS LAKE...SMOKEY JUNCTION...
  DISNEY...ROSEDALE AND NORRIS DAM S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3614 8372 3596 8429 3602 8434 3605 8434
      3610 8439 3626 8451 3640 8400
TIME...MOT...LOC 0210Z 327DEG 18KT 3635 8405 3623 8445 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
2 follow-up statements
301 
WWUS54 KMRX 240225
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 PM EDT THU JUN 23 2016

TNC151-240234-
/O.CAN.KMRX.SV.W.0069.000000T0000Z-160624T0300Z/
SCOTT TN-
1025 PM EDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EASTERN TENNESSEE.

LAT...LON 3614 8372 3601 8414 3630 8425 3636 8397
TIME...MOT...LOC 0224Z 321DEG 19KT 3625 8407 

$$

TNC001-013-093-173-240300-
/O.CON.KMRX.SV.W.0069.000000T0000Z-160624T0300Z/
CAMPBELL TN-KNOX TN-ANDERSON TN-UNION TN-
1025 PM EDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR SOUTHEASTERN CAMPBELL...NORTHEASTERN KNOX...NORTHEASTERN ANDERSON
AND SOUTHWESTERN UNION COUNTIES...

AT 1024 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF JACKSBORO...OR 8 MILES SOUTH OF LA FOLLETTE...MOVING SOUTHEAST AT
20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLINTON...MAYNARDVILLE...PLAINVIEW...CARYVILLE...HALLS...LAKE CITY...
NORRIS...BIG RIDGE S.P....ANDERSONVILLE...PAULETTE...NORRIS LAKE...
DISNEY...NORRIS DAM S.P. AND COVE LAKE S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3614 8372 3601 8414 3630 8425 3636 8397
TIME...MOT...LOC 0224Z 321DEG 19KT 3625 8407 

HAIL...0.75IN
WIND...60MPH
 
$$
DGS
754 
WWUS54 KMRX 240250
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1050 PM EDT THU JUN 23 2016

TNC001-013-093-173-240259-
/O.CAN.KMRX.SV.W.0069.000000T0000Z-160624T0300Z/
CAMPBELL TN-KNOX TN-ANDERSON TN-UNION TN-
1050 PM EDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL...
NORTHEASTERN KNOX...NORTHEASTERN ANDERSON AND SOUTHWESTERN UNION
COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
WEAKENED. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EASTERN TENNESSEE.

LAT...LON 3614 8372 3601 8414 3630 8425 3636 8397
TIME...MOT...LOC 0246Z 327DEG 18KT 3614 8398 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:09 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 23, 7:09 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Morristown TN
709 PM EDT THU JUN 23 2016

.AVIATION...
A line of thunderstorms currently north of the forecast area will
push south through the evening hours, resulting in periods of IFR
conditions at TRI and TYS. Low ceilings are expected in the moist
air across the north after midnight. Thunderstorm chances shift
further southeast for Friday. At this point, have left out the
mention of thunder at CHA. Will reassess for the 06Z package based
on newer model data.

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

EMH
Hazardous weather outlook, Jun 23, 3:20 PM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT THU JUN 23 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 PM EDT THU JUN 23 2016 /220 PM CDT THU JUN 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT...

SPOTTY EVENING CONVECTION...MAINLY N OF INTERSTATE 40...MAY INCLUDE
AN ISOLATED SEVERE CELL. HOWEVER...GREATER THREAT IS EXPECTED
OVERNIGHT WITH AN ORGANIZED CONVECTIVE COMPLEX MOVING SOUTHEAST OUT
OF KENTUCKY. ONCE AGAIN...THE BEST CHANCE FOR SEVERE WEATHER WITH
THIS COMPLEX WILL BE ALONG AND NORTH OF INTERSTATE 40. DAMAGING
WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. A
LOWER THREAT WILL EXIST FOR MARGINALLY SEVERE SIZED HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY
FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE
MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY
WILL BE FOR AREAS SOUTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS.

In the hours before

Special weather statement, Jun 23, 7:44 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT THU JUN 23 2016

VAZ002-240030-
WISE-
744 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WISE COUNTY...

AT 743 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTWOOD...
MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...POUND AND ST. PAUL.

LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
      3697 8233 3691 8230 3691 8232 3689 8232
      3689 8237 3688 8240 3689 8240 3688 8245
      3703 8275 3704 8274 3705 8272 3712 8272
      3715 8264 3720 8255
TIME...MOT...LOC 2343Z 300DEG 44KT 3721 8247

MJB
Local storm report, Jun 23, 9:11 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
911 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 E HONAKER             37.02N 81.96W
06/23/2016                   RUSSELL            VA   911 CALL CENTER

            1 TREE DOWN EAST OF HONAKER

&&

MBLACK
Special weather statement, Jun 23, 9:15 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT THU JUN 23 2016

TNZ012>014-240200-
CAMPBELL TN-SCOTT TN-CLAIBORNE TN-
915 PM EDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT...CAMPBELL AND
NORTHERN CLAIBORNE COUNTIES UNTIL 1000 PM EDT...

AT 914 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BLUE HERON TO CARPENTER. MOVEMENT WAS
SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...TAZEWELL...JACKSBORO...HARROGATE...JELLICO...
CARYVILLE...WINFIELD...ELK VALLEY...WHITE OAK...KETCHEN...ARTHUR...
CLAIRFIELD...ROYAL BLUE...FINCASTLE...INDIAN MOUNTAIN S.P....
POWELL RIVER PRESERVE AND CUMBERLAND GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EAST TENNESSEE.

LAT...LON 3651 8340 3642 8380 3643 8380 3642 8389
      3643 8389 3639 8391 3640 8395 3638 8396
      3630 8432 3660 8462 3658 8369 3660 8365
TIME...MOT...LOC 0114Z 313DEG 33KT 3661 8451 3674 8396

DGS
Special weather statement, Jun 23, 9:16 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 PM EDT THU JUN 23 2016

VAZ008-240145-
WASHINGTON-
916 PM EDT THU JUN 23 2016

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON  AND THE CITY OF
BRISTOL...

AT 916 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF ABINGDON...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...GLADE SPRING...DAMASCUS...KONNAROCK...
BENHAMS...HILANDER PARK...LINDELL...HOLSTON AND EMORY-MEADOW VIEW.

LAT...LON 3661 8163 3662 8192 3660 8193 3661 8225
      3673 8229 3679 8213 3688 8179 3679 8170
      3664 8162 3664 8161 3663 8161
TIME...MOT...LOC 0116Z 300DEG 27KT 3665 8182

MJB
Local storm report, Jun 23, 9:36 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
936 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND DMG POUND                   37.12N 82.61W
06/23/2016                   WISE               VA   911 CALL CENTER

            FEW TREES DOWN GENERALLY BETWEEN 9 AND 915 PM...MAINLY
            AROUND POUND - 1 TREE DOWN NEAR FIRESTATION IN POUND

&&

MBLACK
Local storm report, Jun 23, 9:42 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
06/23/2016                   LEE                VA   911 CALL CENTER

            2 TREES DOWN - ONE ON TOWN BRANCH RD AND ANOTHER AT
            HETHER SPRINGS

&&

MBLACK

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:11 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan64 min
Jun 23, 9:15 PM EDTSpecial Weather StatementMRXCampbell, Claiborne45 min
Jun 23, 9:22 PM EDTSevere Thunderstorm WarningMRXHawkins38 min
Jun 23, 9:22 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan53 min
Jun 23, 9:28 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins32 min
Jun 23, 9:49 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington41 min
Jun 23, 10:18 PM EDTSpecial Weather StatementMRXJohnson27 min
Jun 23, 10:33 PM EDTSpecial Weather StatementMRXCarter, Greene, Sullivan, Unicoi, Washington27 min
Jun 24, 1:01 AM EDTSpecial Weather StatementMRXBlount, Jefferson, Sevier44 min
Jun 24, 2:07 AM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.